Missouri, 2020

Heavy Snow and Winter Weather in Missouri, February 5, 2020

February 5, 2020 · NWS SGF · 17 events in 17 counties and zones

A complex winter storm began as light precipitation in the form of rain and freezing rain. However, as colder temperatures moved into the region a heavy snow fell from southeast Kansas into central Missouri, where 2 to 5 inches of snow snow fell, with some locally higher amounts of 6 inches.

Where it happened

Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

A complex winter storm began as light precipitation in the form of rain and freezing rain. However, as colder temperatures moved into the region a heavy snow fell from southeast Kansas into central Missouri, where 2 to 5 inches of snow snow fell, with some locally higher amounts of 6 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Feb 5, 3:43 AM CST, 1 hour 17 minutes earlier.

Area forecast discussion, Feb 5, 3:43 AM CST, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
343 AM CST Wed Feb 5 2020

.SHORT TERM...(Today and tonight)
Issued at 225 AM CST Wed Feb 5 2020

As of 3 AM, light precipitation mainly in the form of drizzle,
freezing drizzle, or light snow continues across parts of the
Missouri Ozarks. Precipitation is being aided by weak lift in the
low-levels of the atmosphere beneath the right-entrance region of
an upper level jet. Most locations north of a Kimberling City to
Salem line were at or below freezing. This is an important note
as many models are initializing too warm at the surface. The 00Z
HREF seems to have a good handle on surface temperatures.

The atmosphere will undergo rapid changes over the next six hours
with a winter storm bearing down on the region. Models continue to
advertise upper-level jet coupling setting up over the region this
morning with a deep frontogenetic layer becoming juxtaposed with
the coupling. This is a great recipe for moderate to occasionally
heavy precipitation rates. Regional radar already depicts this
picture along the I-44 corridor back in Oklahoma.

As this heavier precipitation spreads into southwestern Missouri
early this morning (including the morning commute), close
examination of short term soundings and ensemble plumes continues
to indicate mixed precipitation. A warm nose will be in place,
especially near and south of the I-44 corridor. This will open the
door for a swath of freezing rain potential. As always, models can
struggle with the exact placement and strength of this feature.
The 12Z sounding will be very telling.

Additionally, there will be enough of a cold nose (sub-freezing
air below the warm nose) for sleet potential. Given that there
will also be weak amounts of MUCAPE in place, some locations may
pick up quite a bit of sleet. It is also not out of the realm of
possibility that we get a rumble of thunder with the wintry
precipitation today. The best chance for thunder will be across
south-central Missouri.

North of that warm nose, we are expecting a heavy band of snow to
rapidly develop this morning and shift northeast from portions of
extreme southeastern Kansas through the Lake of the Ozarks region.
With the deep frontogenetic zone extending through the dendritic
growth zone and the aforementioned weak instability present, we
may very well see snowfall rates around an inch per hour this
morning from Joplin up through Stockton and Hermitage.

As we get into this afternoon, precipitation intensity will
decrease from west to east across the area with the loss of the
jet coupling. That warm nose will also slowly begin to erode
across south-central Missouri as the 850 mb low associated with
this system moves into southeastern Missouri. This will begin the
transition to a light wintry mix down towards Bull Shoals Lake
and West Plains.

Light wintry precipitation will then persist tonight area wide
before slowing ending from west to east late tonight and early
Thursday morning. Precipitation form tonight will primarily be
light snow for most areas, although freezing rain and sleet will
hold on for a time across south-central Missouri. Pockets of
freezing drizzle are also expected at times due to the occasional
loss of cloud ice.

As for storm total snow amounts, they have not changed all that
much. We have a swath of 4-7" of snow from around Joplin to Osage
Beach, with amounts dropping into the 3-6" range in Bourbon
County, KS. These amounts are backed well by GEFS plumes and HREF
probabilities.

Amounts will then vary considerably with a sharp transition zone
roughly from an Anderson to Springfield to Vienna corridor. This
zone will see the most mixed precipitation, with freezing rain and
sleet holding overall snow accumulations down. We would not be
surprised to see a situation where far southeastern Greene County
sees 2" while Walnut Grove pushes 6".

Areas southeast of a Kimberling City to Salem line may not even
see an inch of snow/sleet. However, these locations will see more
in the way of ice, with a thin glaze to as much as two-tenths of
an inch currently forecast. We will have to watch this region
closely if freezing rain accretion is more efficient than
currently expected.

Overall, we have not made any changes to winter weather headlines.
There were a few considerations:

1) As we already mentioned, we will have to watch the plateau
region of south-central Missouri as higher ice amounts could
warrant a warning.

2) Pockets of heavy sleet could also push warning criteria from
Christian County towards Houston and Salem.

3) We considered downgrading Barry County to an advisory, however
the potential for a period of heavier freezing rain and/or sleet
warranted keeping the warning as is.

As for temperatures today, do not expect much movement. Some areas
may warm a degree or two if they are lucky. We did go on the cold
side of guidance tonight (25th percentile) with a fresh snow/ice
pack expected. We would have gone even colder if the clouds were
expected to clear.

.LONG TERM...(Thursday through Tuesday)
Issued at 225 AM CST Wed Feb 5 2020

A northwesterly flow aloft will remain in the wake of this system
into early this weekend resulting in slightly below normal
temperatures. Weak short wave energy will pass southeast through
the region on Friday, however moisture looks pretty meager at this
point.

The upper level flow will then back to westerly and eventually
southwesterly from later this weekend into early next week. This
will result in warming temperatures and conditions conducive for
snow melt.

The pattern then looks rather wet as we approach the middle of
next week as global models bring another fairly vigorous system
through the region. We will have to watch the hydro situation
closely as ground conditions will likely be saturated.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1126 PM CST Tue Feb 4 2020

This period will be marred by poor visibility and periods of heavy
precipitation.

SGF/JLN:
Periods of freezing drizzle will transition to periods of freezing
rain overnight as mid-level moisture returns across the region.
This will hold flight categories down into the IFR/LIFR range with
visibility between 3-5 miles.

Beyond 12z, heavier precipitation will move into southwest
Missouri and gradually turn to sleet and snow. There will likely
be multiple, narrow but intense, bands of precipitation across
the terminals between 12z-00z, owing to to a tightening thermal
gradient setting up north but parallel to the interstate. This
will likely produce pockets of very poor visibility, perhaps below
one-quarter mile at times.

Beyond 00z, precipitation will begin to taper-off from west to
east as mid-level moisture lifts out of the area.

Surface winds during this TAF period will be from the north,
generally sustained around 10 kts with occasional gusts to 20 kts
Wednesday afternoon.

BBG:
Periods of drizzle will hold flight categories down in the
IFR/LIFR range overnight and into Wednesday morning. Beyond 12z,
precipitation will begin to increase in intensity as deeper mid-
level moisture works into south central Missouri.

Thermal profiles support mostly rain through 18z at the BBG
terminal before a transition to light snow beyond 00z. Rain could
be heavy at times, perhaps with some scattered thunderstorms
between 18z-00z. This will lower visibility to below one mile at
times during the afternoon and early evening.

Surface winds will be from the north with sustained speeds around
10 kts.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Winter Weather Advisory from 6 AM this morning to 6 AM CST
     Thursday for MOZ096>098-104-105.

     Winter Weather Advisory until 6 AM CST Thursday for MOZ082-083-
     092-095-103.

     Winter Weather Advisory until 6 AM CST early this morning for
     MOZ055>058-066>071-077>081-088>091-093-094-101-102.

     Winter Storm Warning from 6 AM this morning to 6 AM CST Thursday
     for MOZ055>058-066>071-077>081-088>091-093-094-101-102.

KS...Winter Weather Advisory until 6 AM CST early this morning for
     KSZ073-097-101.

     Winter Storm Warning from 6 AM this morning to 6 AM CST Thursday
     for KSZ073-097-101.

&&

SHORT TERM...Schaumann
LONG TERM...Schaumann
AVIATION...Albano
Hazardous weather outlook, Feb 4, 9:15 PM CST, 7 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
915 PM CST Tue Feb 4 2020

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-060315-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
915 PM CST Tue Feb 4 2020

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Tonight.

Weather hazards expected...

  Limited flooding risk.
  Elevated ice accumulation risk.
  Limited snow and sleet risk.

DISCUSSION...

Light wintry mix of freezing rain and freezing drizzle will
overspread the region tonight. A glaze of ice to one tenth of an
inch is possible for areas along and north of Highway 54 tonight,
and along and near Interstate 44 after midnight. Some light snow
may mix in at times north of highway 54 near daybreak.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Accumulating snowfall is likely on Wednesday and Wednesday night.
Total snow and sleet accumulations of 4 to 6 inches are possible
along and northwest of the Interstate 44 corridor. Snowfall
amounts will taper off to the southeast. In addition, a glaze up
to a tenth of an inch of ice accumulation will be possible over
much of the area.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Hatch

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

15 heavy snow, 2 winter weather. Local standard time, as filed.

Heavy Snow, Newton

When
February 5, 5:00 AM CST to 1:30 PM CST
Where
Newton forecast zone
Reported by
Broadcast Media
Coordinates
36.906, -94.339 (the zone’s center; the record gives no point)

Widespread two to four inches of snow fell across the county. Seneca reported 4.0 inches and Neosho 3.0 inches.

Heavy Snow, McDonald

When
February 5, 5:00 AM CST to 1:30 PM CST
Where
McDonald forecast zone
Injuries
0 direct, 1 indirect
Reported by
Public
Coordinates
36.629, -94.348 (the zone’s center; the record gives no point)

A public report of 1.5 inches of snow 1 mile south of Rocky Comfort. Slushy roads resulted in several accidents, with the Missouri Highway Patrol reporting one serious injury on Interstate 49 one half mile south of Anderson when a vehicle lost control on the slush covered road and struck a guardrail and overturned.

Heavy Snow, Dade

When
February 5, 5:00 AM CST to 1:00 PM CST
Where
Dade forecast zone
Reported by
Public
Coordinates
37.432, -93.850 (the zone’s center; the record gives no point)

Three to six inches of snow fell across the county. A report of 5.5 inches of snow fell one mile north northwest of Greenfield as reported by the public. The cooperative observer in Lockwood reported 3.0 inches of snow.

Heavy Snow, Jasper

When
February 5, 5:26 AM CST to 1:30 PM CST
Where
Jasper forecast zone
Reported by
Broadcast Media
Coordinates
37.204, -94.341 (the zone’s center; the record gives no point)

Widespread reports of two to four were received around the county. Oronogo reported 4.0 inches, Joplin 4.0 inches and Carthage 3.5 inches.

Heavy Snow, Barton

When
February 5, 6:00 AM CST to 12:00 PM CST
Where
Barton forecast zone
Reported by
Public
Coordinates
37.502, -94.347 (the zone’s center; the record gives no point)

Three to five inches of snow fell across the county. A report from the public of 5.0 inches was received in Golden City and 3.0 inches was received in Lamar.

Heavy Snow, Camden

When
February 5, 6:15 AM CST to 2:45 PM CST
Where
Camden forecast zone
Injuries
0 direct, 1 indirect
Reported by
Amateur Radio
Coordinates
38.027, -92.766 (the zone’s center; the record gives no point)

Generally 2 to 4 inches of snow fell across the county. Camden received 3.0 inches and a Cocorahs report of 2.5 inches was receives one mile south southeast of Laurie. Missouri Highway Patrol reported an accident resulting in a serious injury on Missouri Highway 5 one half mile south of a Dry Hollow Road. Vehicle lost control on ice-covered roadway and struck a guardrail.

Heavy Snow, Greene

When
February 5, 6:15 AM CST to 2:45 PM CST
Where
Greene forecast zone
Reported by
COOP Observer
Coordinates
37.258, -93.342 (the zone’s center; the record gives no point)

Anywhere from a dusting to 1 inch of snow fell across the county. The cooperative observed 4 miles southeast of Ash Grove reported 1.0 inch of snow, while a National Weather Service employee 1 mile west of Republic reported 0.6 inches of snow.

Heavy Snow, St. Clair

When
February 5, 7:00 AM CST to 2:00 PM CST
Where
St. Clair forecast zone
Reported by
Public
Coordinates
38.037, -93.776 (the zone’s center; the record gives no point)

Widespread 1 to 3 inches of snow fell across the county with a public report of 2.2 inches in Osceola.

Heavy Snow, Hickory

When
February 5, 7:00 AM CST to 1:30 PM CST
Where
Hickory forecast zone
Reported by
Amateur Radio
Coordinates
37.941, -93.321 (the zone’s center; the record gives no point)

Widespread 1 to 3 inches of snow fell across the county with Preston receiving 1.8 inches of snowfall.

Heavy Snow, Benton

When
February 5, 7:30 AM CST to 2:30 PM CST
Where
Benton forecast zone
Reported by
Broadcast Media
Coordinates
38.295, -93.288 (the zone’s center; the record gives no point)

Widespread 3 to 5 inches of snow fell across the county. Edwards received 4.5 inches, Warsaw 4.0 inches and both Lincoln and Fristoe 3.0 inches.

Heavy Snow, Vernon

When
February 5, 7:30 AM CST to 12:15 PM CST
Where
Vernon forecast zone
Reported by
Public
Coordinates
37.851, -94.342 (the zone’s center; the record gives no point)

A report of 3.0 inches in Nevada was received from the public.

Heavy Snow, Polk

When
February 5, 7:30 AM CST to 2:45 PM CST
Where
Polk forecast zone
Reported by
COOP Observer
Coordinates
37.617, -93.400 (the zone’s center; the record gives no point)

Widespread 1 to 4 inches of snow snow fall across the county. The cooperative observer four miles east southeast of Flemington reported 4.0 inches, with 1.0 inches reported by the cooperative observer 2 miles south southwest of Morrisville. Additional reports of 3.5 inches fell at Fair Play and Humansville.

Heavy Snow, Cedar

When
February 5, 7:45 AM CST to 2:00 PM CST
Where
Cedar forecast zone
Reported by
Public
Coordinates
37.724, -93.857 (the zone’s center; the record gives no point)

Widespread 1 to 3 inches of snow fell across the county with 3.0 inches reported 1 mile south southwest of Stockton and 1.5 inches in El Dorado Springs.

Heavy Snow, Morgan

When
February 5, 8:00 AM CST to 2:00 PM CST
Where
Morgan forecast zone
Reported by
Public
Coordinates
38.424, -92.886 (the zone’s center; the record gives no point)

Widespread 2 to 4 inches of snow fell across the county. Stover reported 3.5 inches, Rocky Mount 3.0 inches and Barnett 3.0 inches.

Heavy Snow, Miller

When
February 5, 9:30 AM CST to 2:45 PM CST
Where
Miller forecast zone
Reported by
Broadcast Media
Coordinates
38.215, -92.428 (the zone’s center; the record gives no point)

Widespread 1 to 3 inches of snow fell across the county. Broadcast media reported 3.0 inches in Kaiser and a public report of 3.5 inches of snow fell 3 miles west of Aurora Springs.

Winter Weather, Maries

When
February 5, 9:30 AM CST to 2:45 PM CST
Where
Maries forecast zone
Reported by
ASOS
Coordinates
38.162, -91.925 (the zone’s center; the record gives no point)

Vichy-Rolla ASOS two miles north northwest of Vichy reported 0.09 inches of flat ice accumulation.

Winter Weather, Barry

When
February 5, 10:15 AM CST to 1:45 PM CST
Where
Barry forecast zone
Reported by
Public
Coordinates
36.710, -93.829 (the zone’s center; the record gives no point)

A glaze of ice along with some snow fell across the county. 0.12 inches of flat ice was reported by the public three miles southeast of Northeye along with 1.0 inch of snow.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2020Every state in 2020This day in weather historyWarnings in Missouri, February 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 877713, 877714, 877741, 877740, 877745, 877749, 877753, 877754, 877755, 877757, 877759, 877761, 877762, 877787, 877788, 877791, 878585.